MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Vidaza

Home forums Patient Message Board Vidaza

Tagged: ,

This topic contains 4 replies, has 4 voices, and was last updated by  stillhopeful 2 years, 6 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #31542

    stillhopeful
    Participant

    My 80 year old mother was diagnosed in Sept with MDS. She has tried all the different treatments since, none of which have worked. She’s gone through one treatment of Vidaza. No positive results yet, not surprisingly. She now has thrush which is affecting her more than anything to-date. She can’t eat much and her energy has dropped dramatically. Is there any remedy for thrush beyond the prescription mouthwashes? I’ve read about Nystatin but her dr has not mentioned it. Is it helpful? What are the negatives?
    Her blood levels, including platelets, are very low. She’s been getting platelet transfusions twice a week since diagnoses. Her platelets drop quickly and can go from 40,000 after transfusion to 8,000 two days later. Her ANC dropped to zero after Vidaza treatment. I know it can take several courses of Vidaza to show improvements. She has been handling everything well except the thrush. Is this normal reaction to Vidaza? What else should we be prepared for with Vidaza? 2nd course next week.

    #31544

    garsch
    Participant

    Have not heard of anyone developing Thrush from Vidaza. I know the chemo drops all your blood counts to very low levels before they start coming back, if the Vidaza is going to work. In my first 6 months of treatments the Vidaza did not affect me that much other than some constipation and nausea but this time around it is very difficult to deal with.

    #31550

    Julie Erickson
    Participant

    Hi my mom is in similar boat except she has pneumonia. She did one round of the 7 day cycle of vidaza and ended up in er with pneumonia. It’s been a month now. All her counts have dropped. But before it was just platelets now it’s all. Constipation and pneumonia is what to look out for. I hope your mom does good with tx and can get through the thrush.

    #31559

    Tracy Rhine
    Participant

    I developed thrush Nystatin is considered a mouth wash. That is what they treated mine with it is not like a traditional mouth wash and different doctors give different directions. I was told by one to swish it around gargle it spit it out. Another told me to swish it around swallow. I got better results by swallowing. Thrush is a yeast nfection shouldn’t affect the appetite or swallowing ability. I had a secondary tonsillitis and swollen lymphoids that caused my problems.

    #31695

    stillhopeful
    Participant

    Thanks. My advice for anyone starting vidaza is to start taking Mugard before the first treatment. It’s a liquid that coats the mouth and throat to stop oral mucositis from happening. Horrible canker sores and very painful. It is a common side effect yet no one told us this. We had to inquire after it got so bad that my mother was hospitalized for 10 days. She’s still struggling with it and still can’t eat much.
    3rd round of vidaza scheduled in a week. Hope she’s strong enough. Her platelets still drop after each transfusion and WBC are still low, but others seem to show slowl improvements.

Viewing 5 posts - 1 through 5 (of 5 total)

Register for an account, or login to post to our message boards. Click here.

You must be logged in to reply to this topic.


Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert